Winter Storm, La Sal & Abajo Mountains
- When
- January 25, 4:00 AM MST to January 26, 1:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
A Pacific storm moved across the Four Corners area and produced 8 to 16 inches of snow across the mountains of southeast Utah. Gusty winds of 25 to 40 mph caused areas of blowing and drifting snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A Pacific storm moved across the Four Corners area and produced 8 to 16 inches of snow across the mountains of southeast Utah. Gusty winds of 25 to 40 mph caused areas of blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 24, 1:45 PM MST, 14 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
145 PM MST TUE JAN 24 2006
...WINTER WEATHER HEADING TOWARD SOUTHWEST COLORADO WEDNESDAY NIGHT
AND THURSDAY...
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
SATELLITE IMAGERY SHOWS THE MODELS HAVE VERIFIED WELL OVER THE LAST
24 HOURS. THE MOIST LOW SOUTH OF THE LARGER BAJA CA CLOSED LOW WAS
ENTRAINED INTO THE LARGER SYSTEM AND IS ADDING MOISTURE AND
INSTABILITY TO THE EASTERN QUADRANT OF THE CLOSED LOW. MID AND HI
CLOUDS HAVE BEEN STREAMING NORTH OVER AZ AND NM ALL MORNING WITH HIGH
LEVEL DEFORMATION FORMING OVER THE FOUR CORNERS. THE INITIAL MOISTURE
SURGE WAS TRAVELING OVER SE AZ AND SW NM THIS AFTERNOON...WELL
PROGGED BY THE ETA12. THIS SHOULD MOVE OVER THE CWA FROM SOUTH TO
NORTH ON WED. NOT SO IMPRESSED WITH THIS FEATURE AS THE MOISTURE IS
RELATIVELY HIGH AND THE DYNAMICS APPEAR LACKING.
PRIME TIME FOR WINTER WEATHER APPEAR WILL COME WED NGT AND THUR
MORNING WHEN THE DECENT COLD POOL DESTABILIZED THE MID LEVELS. THIS
INSTABILITY WITH COMBINE WITH RELATIVELY STRONG S-SW OROGRAPHIC
FLOW...DEEP MOISTURE...AND ISENTROPIC UPGLIDE TO PRODUCE THE
POTENTIAL FOR HEAVY SNOW IN THE FOUR-CORNERS REGION. WILL ISSUE A
WINTER STORM WATCH FOR WED THROUGH THUR FOR THE SAN JUAN MTS...ZONES
18 AND 19...THE LA SAL AND ABAJO MTS IN SE UT...ZONE 28...AND THE
LOWER ELEVATIONS OF THE COLORADO FOUR CORNERS...ZONES 21...22...AND
23.
THE FLOW WILL TURN NORTHWESTERLY THU MORNING AND MOISTURE IS PROGGED
TO MOVE QUICKLY NE THEREAFTER.
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...AN ACTIVE PATTERN
REMAINS IN THE FORECAST THIS PERIOD. IN THE WAKE OF THURSDAYS
STORM...A MOIST AND UNSTABLE WESTERLY FLOW WILL PREVAIL WITH SEVERAL
WEAK DISTURBANCES LIKELY SUSTAINING PERIODS OF LIGHT SNOW ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS THURSDAY NIGHT. FRIDAY AND SATURDAY...
A SLIGHTLY AMPLIFYING LONGWAVE TROUGH EXTENDING FROM THE PACIFIC
NORTHWEST TO FOUR CORNERS WILL CROSS THE AREA FRIDAY NIGHT INTO
SATURDAY. THIS WILL BRING THE NEXT POTENTIAL FOR SIGNIFICANT
SNOWFALL TO THE AREA...ESPECIALLY OVER THE NORTHERN AND CENTRAL
MOUNTAINS OF COLORADO.
SUNDAY THROUGH TUESDAY...PROGRESSIVE PATTERN WILL SEND AMPLE
PACIFIC MOISTURE AND ENERGY ACROSS THE PACIFIC NORTHWEST AND
NORTHERN ROCKIES. HELPED BY OROGRAPHIC FORCING...THE NORTHERN AND
CENTRAL MOUNTAINS CONTINUE TO STAND THE BEST CHANCE TO SEE ANY
ADDITIONAL SNOWFALL. THE 12Z/GFS AND ECMWF BOTH ATTEMPT TO BUILD A
WEAK RIDGE A BIT FARTHER NORTH ACROSS THE AREA THAN EARLIER MODEL
RUNS ON SUNDAY AND MONDAY. THIS COULD PUSH THE DEEPER MOISTURE AND
INSTABILITY FARTHER NORTH OF THE FORECAST AREA...THUS POPS MAY NEED
TO BE LOWERED...ESPECIALLY SOUTH OF I-70. OTHERWISE...ANOTHER WEAK
UPR LVL WAVE FROM THE PACIFIC NORTHWEST WILL TRAVERSE THE AREA
SOMETIME MONDAY OR TUESDAY. HAVE MAINTAINED AT LEAST LOW CHANCE POPS
ACROSS THE CENTRAL AND NORTHERN MOUNTAINS. NO MAJOR FLUCTUATIONS IN
TEMPERATURES CAN BE EXPECTED THROUGH THE PERIOD. COOLER/WARMER TEMPS
WILL BE DEPENDANT ON TIMING OF PACIFIC SYSTEMS...BUT EXPECT TEMPS TO
LINGER AROUND NORMAL. NADLER.83
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH WED NGT AND THUR...ZONES 18...19...21...
22...AND 23.
.UT...WINTER STORM WATCH WED NGT AND THUR...ZONE 28.
&&
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
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482343.